logoThe People's Perspective on Medicine

Trelegy for COPD Leads to Hoarseness

TV commercials for prescription meds are incredibly sophisticated. If you have not seen the Trelegy for COPD 'The Power of 1-2-3' ad, you must watch it!
COPD or chronic obstructive pulmonary disease treatment with bronchodilator powder inhaler. A young woman uses dispenser with powders inhalation to relieve symptoms of asthma, and breathing relief.

According to the CDC, chronic obstructive pulmonary disease (COPD) is surprisingly common. The experts say that at least 16 million Americans suffer with this challenging breathing problem.  We’re talking about chronic bronchitis and emphysema. A TV commercial promotes Trelegy for COPD. Are there side effects people with COPD should know about?

Have You Seen the Trelegy for COPD Commercial?

Even if you do not have COPD you must watch the Trelegy commercial! It has a slogan: “The Power of 1-2-3.” And that catchy tune is reminiscent of a 1970s number one hit by the Jackson 5!

You say that doesn’t ring a bell. Here, take just a moment to click on this link to Dick Clark and the Best of Bandstand. I guarantee you will not be able to get “ABC” out of your head, which is probably the goal behind “The Power of 1-2-3.”

Trelegy for COPD

Now watch the Trelegy for COPD commercial. Here is a link. Notice the similarity?  Kind of hard to get the “Power of 1-2-3” out of your head, wouldn’t you say?

What Are the Side Effects of Trelegy for COPD?

This reader wants to know about hoarseness in particular:

Q. I take Trelegy daily for COPD. This drug has made me hoarse, but I am reluctant to take more medicine to treat a side effect. Is there a natural remedy?

A. Trelegy is an inhaler that contains three medications: fluticasone, umeclidinium and vilanterol. Fluticasone is a corticosteroid drug that can cause hoarseness when it is inhaled. Unfortunately, the only sure-fire way to overcome the hoarseness is to discontinue the drug. Since you need the medicine for your COPD (chronic obstructive pulmonary disease), dropping the drug is not an option.

The manufacturer suggests that you rinse your mouth after using the inhaler. That may reduce the likelihood of hoarseness somewhat.

Other Trelegy Side Effects Especially With Long-Term Use:

• Headache
• Fungal infections
• Changes in taste; taste disturbance
• Paradoxical breathing problems (bronchospasm)
• High blood pressure
• Chest pain
• Irregular heart rhythms
• Potassium depletion
• Elevated blood sugar levels
• Osteoporosis/fractures
• Suppression of the immune system
• Cataracts and/or glaucoma

Hoarseness with Steroid Inhalers:

When strong corticosteroids like fluticasone are included in an inhaler, hoarseness is not an unusual complication. Here is a link to another article on this topic:

Inhaled Steroid Can Cause Hoarseness

Then there is this post suggesting that hoarseness may be more common than most health professionals realize:

Steroid Inhaler Laryngitis (SIL) More Common Than Realized
We’ll bet you have never heard of SIL (steroid inhaler laryngitis). It’s supposed to be very rare. But a lot of readers report hoarseness from asthma or COPD inhalers.

 

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.3- 29 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 4 comments
Comments
Add your comment

I think a nebulizer would be a good choice. You get more of the meds in your system, especially for patients who can hardly suck down the meds in the inhaler. Good Luck.

People underestimate the need to rinse thoroughly after using these inhalers. They reduce inflammation in the lungs by lowering the power of your immune system. If you leave it in your throat it will inhibit your ability to fight off fungal infections….resulting in thrush.

Definitely rinse your mouth, but if that doesn’t help enough, talk to your doctor about whether you can change to something else! There are many drugs out there. Don’t assume that the first one you are given can’t be changed, especially if it is causing such a difficult side effect.

I’ve been hoarse every day since I started using the Trelegy inhaler. It’s definitely to blame.

* Be nice, and don't over share. View comment policy^